Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Amarillo, TX

March 5, 20176 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Mar 5, 2017, 3:31 AM CST for 6 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Mar 5, 2017, 12:00 PM CST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 5, 2017, 3:31 AM CST (09:31 UTC)
In effect from
Mar 5, 2017, 12:00 PM CST
Expired
Mar 5, 2017, 7:47 PM CST
In force
8 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Dallam County, TX, Hansford County, TX, Hartley County, TX, Moore County, TX, Oldham County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 111 km from the middle of the area, began a volume at 09:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2916 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
179 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS84 KAMA 050931
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
331 AM CST Sun Mar 5 2017

TXZ016-052300-
/O.CAN.KAMA.FW.A.0007.170305T1800Z-170306T0200Z/
/O.UPG.KAMA.FW.A.0008.170306T1700Z-170307T0200Z/
/O.NEW.KAMA.FW.W.0012.170306T1700Z-170307T0200Z/
Deaf Smith-
331 AM CST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE SOUTHWESTERN TEXAS
PANHANDLE... 
...FIRE WEATHER WATCH FOR SUNDAY ACROSS THE SOUTHWESTERN TEXAS
PANHANDLE IS CANCELLED FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 11 AM to 8 PM CST Monday. The Fire Weather Watch for
Today has been cancelled. 

* Affected Area...In Texas...Deaf Smith.

* 20 Foot Winds...West winds of 25 to 30 MPH with gusts up to 55
  MPH are possible Monday afternoon.

* Relative Humidity...Minimum Relative Humidity Monday afternoon
  are expected to be near 9 percent.

* Timing...Critical or extremely critical fire weather conditions
  are possible from 11 AM CST to 8 PM CST Monday. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ001-002-TXZ001>003-006-007-011-052300-
/O.UPG.KAMA.FW.A.0007.170305T1800Z-170306T0200Z/
/O.NEW.KAMA.FW.W.0011.170305T1800Z-170306T0200Z/
/O.UPG.KAMA.FW.A.0008.170306T1700Z-170307T0200Z/
/O.NEW.KAMA.FW.W.0012.170306T1700Z-170307T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
331 AM CST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM CST THIS
EVENING AND AGAIN MONDAY FROM 11 AM TO 8 PM FOR STRONG WINDS AND 
LOW RELATIVE HUMIDITY FOR THE CENTRAL AND WESTERN OKLAHOMA 
PANHANDLE AS WELL AS THE NORTHWESTERN AND WESTERN TEXAS 
PANHANDLE... 

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from noon today to 8 PM CST this evening as well as 11 AM 
to 8 PM CST Monday. The Fire Weather Watch is no longer in effect.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore and Oldham.

* 20 Foot Winds...Southwest winds of 20 MPH with higher gusts 
  are expected this afternoon. Southwest winds of 20 to 25 MPH 
  with gusts up to 40 MPH are possible Sunday afternoon. West 
  winds of 25 to 35 MPH with gusts up to 50 MPH are possible 
  Monday afternoon.

* Relative Humidity...Minimum Relative Humidity this afternoon 
  are expected to be between 13 and 15 percent. Minimum Relative 
  Humidity values Sunday afternoon are expected to be between 10 
  and 15 percent. Minimum Relative Humidity values Monday 
  afternoon are expected to be near 9 percent.

* Timing...Critical fire weather conditions are expected from 
  Noon until 6 PM CST Today. Critical fire weather conditions 
  are expected from noon until 7 PM CST Sunday. Critical or 
  extremely critical fire weather conditions are expected from 
  11 AM CST to 8 PM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ004-005-008>010-012>015-017>020-052300-
/O.UPG.KAMA.FW.A.0008.170306T1700Z-170307T0200Z/
/O.NEW.KAMA.FW.W.0012.170306T1700Z-170307T0200Z/
Beaver-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-Potter-
Carson-Gray-Wheeler-Randall-Armstrong-Donley-Collingsworth-
331 AM CST Sun Mar 5 2017

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 8 PM CST MONDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN OKLAHOMA
PANHANDLE AND THE EASTERN AND SOUTHERN TEXAS PANHANDLE...

The National Weather Service in Amarillo has issued a Red Flag
Warning for strong winds and low relative humidity...which is in
effect from 11 AM to 8 PM CST Monday. The Fire Weather Watch is
no longer in effect.

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Hutchinson...Roberts...Hemphill...Potter...Carson...
   Gray...Wheeler...Randall...Armstrong...Donley and 
  Collingsworth.

* 20 Foot Winds...West-southwest 20 to 25 MPH with gusts up to 
  40 MPH are possible Monday afternoon.

* Relative Humidity...Minimum Relative Humidity values of 9 to 
  13 percent.

* Timing...Critical fire weather conditions are possible from 11
  AM CST to 8 PM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

14
1 follow-up statement
191 
WWUS84 KAMA 060147
RFWAMA

URGENT - FIRE WEATHER MESSAGE
National Weather Service Amarillo TX
747 PM CST Sun Mar 5 2017

OKZ001-002-TXZ001>003-006-007-011-061400-
/O.CAN.KAMA.FW.W.0011.000000T0000Z-170306T0200Z/
/O.CON.KAMA.FW.W.0012.170306T1700Z-170307T0200Z/
Cimarron-Texas-Dallam-Sherman-Hansford-Hartley-Moore-Oldham-
747 PM CST Sun Mar 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE CENTRAL
AND WESTERN OKLAHOMA PANHANDLE AS WELL AS THE NORTHWESTERN AND
WESTERN TEXAS PANHANDLE...

...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW
RELATIVE HUMIDITY FOR THE CENTRAL AND WESTERN OKLAHOMA PANHANDLE
AS WELL AS THE NORTHWESTERN AND WESTERN TEXAS PANHANDLE TODAY...

The National Weather Service in Amarillo has cancelled the Red
Flag Warning for today.

* Affected Area...In Oklahoma...Cimarron and Texas. In Texas... 
  Dallam...Sherman...Hansford...Hartley...Moore and Oldham.

* 20 Foot Winds...Southwest winds of 20 MPH with higher gusts 
  are expected this afternoon. Southwest winds of 20 to 25 MPH 
  with gusts up to 40 MPH are possible Sunday afternoon. West 
  winds of 25 to 35 MPH with gusts up to 50 MPH are possible 
  Monday afternoon.

* Relative Humidity...Minimum Relative Humidity this afternoon 
  are expected to be between 13 and 15 percent. Minimum Relative 
  Humidity values Sunday afternoon are expected to be between 10 
  and 15 percent. Minimum Relative Humidity values Monday 
  afternoon are expected to be near 9 percent.

* Timing...Critical fire weather conditions are expected from 
  Noon until 6 PM CST Today. Critical fire weather conditions 
  are expected from noon until 7 PM CST Sunday. Critical or 
  extremely critical fire weather conditions are expected from 
  11 AM CST to 8 PM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

OKZ003-TXZ004-005-008>010-012>020-061400-
/O.CON.KAMA.FW.W.0012.170306T1700Z-170307T0200Z/
Beaver-Ochiltree-Lipscomb-Hutchinson-Roberts-Hemphill-Potter-
Carson-Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-
Collingsworth-
747 PM CST Sun Mar 5 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 8 PM CST
MONDAY FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE EASTERN
OKLAHOMA PANHANDLE AND THE EASTERN AND SOUTHERN TEXAS PANHANDLE...

* Affected Area...In Oklahoma...Beaver. In Texas...Ochiltree... 
  Lipscomb...Hutchinson...Roberts...Hemphill...Potter...Carson...
   Gray...Wheeler...Deaf Smith...Randall...Armstrong...Donley 
  and Collingsworth.

* 20 Foot Winds...West-southwest 20 to 25 MPH with gusts up to 
  40 MPH are possible Monday afternoon.

* Relative Humidity...Minimum Relative Humidity values of 9 to 
  13 percent.

* Timing...Critical fire weather conditions are possible from 11 
  AM CST to 8 PM CST Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures will
create favorable weather for rapid fire growth and spread. Avoid
activities that promote open flames and sparks.

&&

$$

For more information from the National Weather Service visit...
www.weather.gov/ama

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Mar 4, 10:30 PM CST, 5 hours 1 minute earlier.

Area forecast discussion, Mar 4, 10:30 PM CST, 5 hours 1 minute before
Area Forecast Discussion
National Weather Service Amarillo TX
1030 PM CST Sat Mar 4 2017

.AVIATION...
06Z TAF Cycle

VFR conditions are expected at all three TAF sites through 06Z
Monday. Some low clouds may impact the Amarillo TAF site between
11Z and about 15Z Sunday...will go scattered for now but could
possibly result in a broken ceiling if the low clouds push farther
north of Amarillo. South to southwest winds at the Amarillo and
Guymon TAF sites 15 to 25 knots with higher gusts will diminish to
near 15 knots by 08Z to 10Z Sunday...and then increase once again
to 15 to 25 knots with higher gusts after 15Z to 17Z Sunday. The
south to southwest winds should diminish again at the Guymon TAF
site to around 15 to 20 knots after 00Z to 02Z Monday. South to
southwest winds at the Dalhart TAF site near 15 knots will
increase to around 15 to 25 knots with higher gusts after 15Z to
17Z Sunday...and then diminish again to near 15 knots after 00Z to
02Z Monday.

Schneider

&&

.PREV DISCUSSION... /Issued 531 PM CST Sat Mar 4 2017/

AVIATION...
00Z TAF Cycle

South to southwest winds 15 to 25 knots with gusts to near 30
knots will diminish to around 10 to 20 knots between 00Z and 02Z
Sunday at the Guymon and Dalhart TAF sites...however will remain
15 to 25 knots with gusts to near 30 knots at the Amarillo TAF
site through about 10Z to 12Z Sunday when winds will diminish to
around 15 knots or so. Southwest winds are expected to increase
once again to around 15 to 25 knots with gusts to near 30 knots at
all three TAF sites after 14Z to 16Z Sunday. VFR conditions will
prevail at all three TAF sites through 00Z Monday...although the
Amarillo TAF site could possibly be affected by some scattered low
clouds around 500 to 1K feet between about 11Z and 15Z Sunday.

Schneider

PREV DISCUSSION... /Issued 349 PM CST Sat Mar 4 2017/

DISCUSSION...
No major changes have been made to the forecast.  Dry conditions
expected for the next 7 days with fire weather concerns through
Monday.

Models and ensembles in good agreement through Tuesday, with
diverging solutions Wednesday and beyond.  Shortwave trof moves
across CONUS west of the Divide on Sunday, and then traverses
Texas and Oklahoma Panhandles on Monday.  Main effect will be
increasing winds, especially on Monday when a wind advisory may be
needed for the western half of the forecast area.  Shortwave trof
departs Monday night with weaker near-zonal flow expected on
Tuesday.

Apart from some overnight stratus across mainly the southeast
half of the forecast area late tonight and Sunday morning, and
then again Sunday night through Monday morning across eastern
sections, few clouds expected for the next 7 days.

Very warm conditions expected Sunday and Monday with high
temperatures 15 to 20 degrees Fahrenheit above normal.  Polar
cold front Monday evening brings highs on Tuesday closer to
normal, mainly in the lower- to mid-60s.  Warming trend gets
underway on Wednesday with highs around 70, followed by highs well
into the 70s or around 80 Thursday through Saturday.  03

Cockrell

FIRE WEATHER...
Critical fire weather conditions will continue until early this evening
across the northwest part of the Combined Panhandles.  A fire
weather watch remains in effect for Sunday across the western and
north-central parts of the Combined Panhandles, where critical
fire weather conditions are expected due to dry southwest winds.
Critical to extremely critical fire weather conditions are expected
on Monday across all of the Panhandles as dry west winds increase
further.  A cold front Monday evening will shift winds to the
northwest and north.  Briefly elevate fire weather conditions may
develop on Wednesday, mainly across the eastern half of the
Panhandles, and on Friday mainly across the western half of the
Panhandles.  03

&&

.AMA Watches/Warnings/Advisories...
TX...Fire Weather Watch from Monday morning through Monday evening
     for the following zones: Armstrong...Carson...
     Collingsworth...Dallam...Deaf Smith...Donley...Gray...
     Hansford...Hartley...Hemphill...Hutchinson...Lipscomb...
     Moore...Ochiltree...Oldham...Potter...Randall...Roberts...
     Sherman...Wheeler.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for the following zones: Dallam...Deaf Smith...Hansford...
     Hartley...Moore...Oldham...Sherman.

OK...Fire Weather Watch from Monday morning through Monday evening
     for the following zones: Beaver...Cimarron...Texas.

     Fire Weather Watch from Sunday afternoon through Sunday evening
     for the following zones: Cimarron...Texas.

&&

29/11
Hazardous weather outlook, Mar 5, 3:11 AM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
311 AM CST Sun Mar 5 2017

OKZ001>003-TXZ001>020-052115-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
311 AM CST Sun Mar 5 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

Elevated to critical fire weather conditions are expected across
the western two thirds of the Oklahoma and Texas Panhandles due
to low relative humidities and strong winds. A Red Flag Warning is
in effect for the northwestern Texas and central and western
Oklahoma Panhandles this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Critical to extremely critical fire weather conditions are
expected on Monday across all of the Panhandles. A wind advisory
may be needed across the western half of the Panhandles on Monday.

Elevated fire weather conditions are possible across portions of
the Panhandles Wednesday, Friday, and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

Area fire managers and emergency officials should be alert for
elevated to critical fire weather conditions Sunday and for
critical to extremely critical fire weather conditions on Monday.

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:31 AM CSTRed Flag WarningAMAArmstrong, Carson, Collingsworth, Dallam, Deaf Smith, Donley and 14 more43 hr
Mar 5, 1:25 PM CSTHigh Wind WatchAMADallam, Deaf Smith, Hansford, Hartley, Moore, Oldham and 3 more15 hr

Nearby

Red Flag Warnings in Texas, 2017Red Flag Warnings in Oklahoma, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.